Jungle Juice!

Smruti Desai, DO MPH

PGY-1

You watch the dusk enfold the mountains and you take a large drink of water. You may be a sweaty feast for mosquitoes, but you’re not in Pod A, and you still have a week of vacation left. You turn around to say something to your friend, who is just about to take a goofy selfie in front of the sunrise, and you see it in slow motion – a bee, zooming in closer and closer, landing right on your friend’s neck. Before either of you can move, it injects its venom into your friend, and he looks at you, terrified – the last time he got stung by a bee, he went into anaphylaxis.

 

Anaphylaxis is a life-threatening, rapidly progressing hypersensitivity reaction which if not controlled immediately, can lead to a cascade of events culminating in hypotension, airway compromise and even death. It therefore comes as no surprise that it is one of the most dangerous medical conditions that we encounter in the wilderness. Anaphylaxis is a clinical diagnosis and considered likely when all of the following three criteria are met2:

  1. Sudden onset and rapid progression of symptoms
  2. Life-threatening compromise of ABCs
  3. Skin and/or mucosal changes

 

The diagnosis is supported by known exposure to an allergen, but in the case of a new allergic reaction, we cannot rely on the patient’s knowledge of their prior allergies. If the allergen is a food, abdominal symptoms are frequently reported. Neurological symptoms such as anxiety and tremors are commonly seen as a result of cerebral hypoperfusion. Anaphylaxis can result from two mechanisms: the immunologic pathway mediated by IgE and Th2 cells, or the non-immunologic pathway mediated by IgG, immune complexes/complement, or direct stimulation of mast cells to degranulate and induce massive histamine release. The downstream effects of these mechanisms involve peripheral vasodilation, resulting in capillary leakage, hypotension, compensatory tachycardia and finally, fulminant shock.4 Intramuscular or intravenous epinephrine is the only medication that can halt this progression, and thus adequate dosing holds the key to survival.

 

In light of these facts, imagine now that you are stranded in mountainous terrain with a rapidly deteriorating anaphylactic friend and a single Epipen that he brought on his person. The one dose that you injected into his thigh so confidently has barely brought him any relief. Given that anaphylaxis can be biphasic or protracted, a single dose of epinephrine (0.5mg IM via auto-injector) is frequently inadequate to bring your patient out of shock. Immediate evacuation from the situation is of paramount importance, especially to a place where you have access to more epinephrine, fluids, inhaled beta-agonists, and antihistamines2 – but if you are the only provider present and are less-endowed with muscle strength, you need to stabilize your friend further before trying to fireman’s-carry somebody who is three times your weight.

 

To successfully do so, however, you need more epinephrine – how? It sounds as though you need a miracle, but that is where your wilderness medicine knowledge and skills come in! Since the Epipens are for personal use, they are designed so that patients can only dispense one dose before the auto-injector locks, so as to not cause dosing errors. However, the carpule inside actually contains 4-5 extra doses of epinephrine; per some manufacturers, this is because it somehow stabilizes delivery, but this is not well understood.3 You therefore have a reserve of epinephrine in your hands, and after reading further, the knowledge to access it.

 

As ED physicians (and EMTs/paramedics), the first rule for any intervention is awareness of your own safety. It is imperative to recognize that after you have injected the first dose, there is now a used needle within the Epipen, so please do not use your friend’s autoinjector on other patients. Also,just as in the ED, try not to stick yourself. The second rule is that the auto injector must already have been deployed once before you start this technique; a non-discharged device has a highly compressed spring, and will cause the needle and vial to shoot very far and/or injure you. After you have deployed the Epipen, the spring will still be under some compressive force, but less so than before as it doubles in length after the initial discharge.1 Now, follow these subsequent steps for the extra “juice”:

 

Step 1: Remove the sticker surrounding the device so that you have a clear view of the apparatus. You will see a space between the two firing mechanisms of the pen. Hold the orange part of the pen steady, and use a knife to make a circumferential cut around this space. Make sure that there are no objects or people within firing range of the spring. When the white cap pops off, a spring will shoot out.

 

Step 2: Take off the spring to expose a carpule (plunger/needle/clear vial of epinephrine), with a rubber sheath-covered needle at the other end.

 

Step 3: Take off the sheath to expose the needle.

 

Step 4: Pull the white plunger back so that you get some air in the vial, turn the needle towards the patient so that the air is now at the top of the vial, and then give the patient the next dose. As you will see in the very clear and easy-to-follow video below, the vial should contain an extra 4-5 doses of Epi.

 

Below is a video of our very own Dr. Silverberg’s demonstration. Practice this in a safe, clear environment, and definitely not at a bar with your co-residents who are using large knives while consuming alcohol.

 

References:

 

  1. Hawkins, et al. (2013). Retrieval of Additional Epinephrine From Auto-Injectors. Wilderness & Environmental Medicine, 24, 434-444

 

  1. Dimm, et al. (2012). Case Report: Managing Anaphylaxis in a Jungle Environment. Wilderness & Environmental Medicine, 23, 51-55

 

  1. Robinson, P., and Lareau, S. (2016). Novel Technique for Epinephrine Removal in New Generation Autoinjectors. Wilderness & Environmental Medicine, 27, 252-255

 

  1. Montanez MI, Mayorga C, Bogas G, Barrionuevo E, Fernandez-Santamaria R, Martin-Serrano A, et al. (2017) Epidemiology, mechanisms, and diagnosis of drug-induced anaphylaxis. Front Immunol 8:614.10.3389

 

  1. Video by Mark Silverberg, MD

 

 

 

The following two tabs change content below.

smroopdogg

Latest posts by smroopdogg (see all)

Leave a Reply

Your email address will not be published.